A case of ventricular tachycardia precipitated by caffeine: a rare occurrence

Authors

  • Dharminder Kumar Department of Cardiology, Government Medical College, Jammu, Jammu and Kashmir, India
  • Sanjeev Bhat Department of Cardiology, Government Medical College, Jammu, Jammu and Kashmir, India

DOI:

https://doi.org/10.18203/2320-6012.ijrms20194333

Keywords:

Arrhythmia, Caffeine toxicity, Coffee, Ventricular tachycardia, Wide QRS complex tachycardia

Abstract

The effects of caffeine vary according to the dose and patient. Thus, there is no bright line defining thresholds. Here, we present an unusual case of ventricular tachycardia precipitated by a dose of 450-500 mg of caffeine in a healthy 33-year-old man.

References

Voskoboinik A, Kalman JM, Kistler PM. Caffeine and arrhythmias: Time to grind the data. JACC Clin Electrophysiol. 2018;4(4):425-32.

Willson C. The clinical toxicology of caffeine: A review and case study. Toxicol Rep. 2018;5:1140-52.

Fabrizio C, Desiderio M, Coyne RF. Electrocardiogram abnormalities of caffeine overdose. Circ Arrhythm Electrophysiol. 2016;9:e003088.

Riku S, Yamamoto T, Kubota Y, Ichii T, Jinno Y, Suzuki S, et al. Refractory ventricular fibrillation caused by caffeine intoxication. J Cardiol Cases. 2018;18:210-2.

Andrade A, Sousa C, Pedro M, Fernandes M. Dangerous mistake: An accidental caffeine overdose. BMJ Case Rep. 2018;2018:bcr-2018-224185.

Toya N, Isokawa S, Suzuki A, Otani N, Ishimatsu S. Bidirectional ventricular tachycardia induced by caffeine poisoning. Am J Emerg Med. 2018.

Vereckei A. Current algorithms for the diagnosis of wide QRS complex tachycardias. Curr Cardiol Rev. 2014;10:262-76.

Rudolph T, Knudsen K. A case of fatal caffeine poisoning. Acta Anaesthesiol Scand. 2010;54:521-3.

Al-Khatib SM, Stevenson WG, Ackerman MJ, Bryant WJ, Callans DJ, Curtis AB, et al. 2017 AHA/ACC/HRS guideline for management of patients with ventricular arrhythmias and the prevention of sudden cardiac death: A report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol. 2018;72(14):e91-220.

Bioh G, Gallagher MM, Prasad U. Survival of a highly toxic dose of caffeine. Case Reports. 2013;2013:bcr2012007454.

Downloads

Published

2019-09-25

How to Cite

Kumar, D., & Bhat, S. (2019). A case of ventricular tachycardia precipitated by caffeine: a rare occurrence. International Journal of Research in Medical Sciences, 7(10), 3925–3927. https://doi.org/10.18203/2320-6012.ijrms20194333

Issue

Section

Case Reports